Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 147, NWS Memphis, TN

May 27, 2009Coahoma County, Quitman County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 27, 2009, 4:36 PM CDT for Coahoma County, Quitman County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2009, 4:36 PM CDT (21:36 UTC)
Expired
May 27, 2009, 5:30 PM CDT
In force
54 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Coahoma County, MS, Quitman County, MS

The radar

The Memphis radar (KNQA), 134 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1969 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:49 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 27, 1:49 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
149 PM CDT WED MAY 27 2009

.DISCUSSION...

COLD FRONT WILL MOVE THROUGH THE MIDSOUTH TONIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD AND ALONG THE FRONT.
LITTLE DEVELOPMENT HAS OCCURRED THUS FAR. HOWEVER WITH THE
WARM...TROPICAL AIRMASS IN PLACE MORE DEVELOPMENT SHOULD BEGIN
SHORTLY. SOME STORMS COULD BECOME SEVERE WITH THE MAIN THREATS
BEING LARGE HAIL AND DAMAGING WINDS. COOLER AND DRIER AIR WILL
ALREADY BEGIN FILTERING INTO WESTERN SECTIONS OF THE MIDSOUTH BY
SUNRISE. LOWS WILL RANGE FROM THE UPPER 50S ACROSS NORTHEAST
ARKANSAS TO THE UPPER 60S ACROSS NORTHEAST MISSISSIPPI.

THURSDAY...LINGERING SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS FAR
EASTERN SECTIONS OF THE MIDSOUTH DURING THE MORNING HOURS WHILE THE
FRONT CONTINUES TO PROGRESS EAST. BY AFTERNOON...AN UPPER TROF WILL
BEGIN TO PUSH INTO THE MIDSOUTH AND SET OFF A FEW MORE SHOWERS.
HIGHS WILL BE COOLER WITH READINGS IN THE UPPER 70S INTO THE LOWER
80S.

THURSDAY NIGHT...UPPER TROF WILL CONTINUE PUSHING EAST WHILE DRIER
AIR CONTINUES TO PUSH INTO THE MIDSOUTH. THE PRECIPITATION FORECAST
IS A BIT TRICKY AS MODELS CONTINUE TO PUT OUT SOME QPF FROM THE
UPPER TROF. HOWEVER IT WILL DEPEND ON HOW QUICKLY THE DRIER AIR
PUSHES INTO THE REGION. FOR NOW WILL KEEP 20 POPS FOR SOUTHEAST HALF
OF THE CWA. LOWS WILL BE IN THE UPPER 50S TO LOWER 60S.

FRIDAY INTO SATURDAY...HIGH PRESSURE WILL BUILD INTO THE MIDSOUTH.
TEMPERATURES WILL REMAIN ON COOL ON FRIDAY BUT WILL WARM BACK INTO
THE MID TO UPPER 80S ON SATURDAY AS WINDS TURN AROUND TO THE SOUTH.

SATURDAY NIGHT INTO SUNDAY NIGHT...COLD FRONT WILL DRIFT SOUTH OUT
OF THE GREAT LAKES. HOWEVER THE FRONT WILL BE RUNNING INTO AN
UPPER RIDGE THAT WILL BE BUILDING ACROSS THE MIDSOUTH THUS EXPECT
THE FRONT TO STALL. MOST LIKELY ONLY EXTREME NORTHERN PORTIONS OF
THE CWA WILL SEE RAIN CHANCES IF ANY AT ALL. TEMPERATURES WILL BE
APPROACHING 90 DEGREES FOR HIGHS BY SUNDAY.

MONDAY INTO TUESDAY...UPPER RIDGE WILL REMAIN OVER THE MIDSOUTH.
EXPECT HOT AND DRY CONDITIONS. HIGHS WILL LIKELY BE AROUND 90
DEGREES WITH LOWS IN THE UPPER 60S INTO THE LOWER 70S.

TUESDAY NIGHT INTO WEDNESDAY...ANOTHER COLD FRONT WILL APPROACH FROM
THE NORTHWEST AND MAY BRING THE NEXT CHANCE OF RAIN.

KRM

&&

.AVIATION...

18Z TAFS

VFR CONDITIONS EXPECTED THROUGH 09Z AT TAF SITES WITH PERHAPS A
PERIOD OF MVFR CONDITIONS ASSOCIATED WITH ISOLATED/SCATTERED
SHOWER/THUNDERSTORM ACTIVITY THIS AFTERNOON MAINLY BETWEEN 22-24Z.
UNSTABLE ATMOSPHERE ALONG WITH MID LEVEL SHORTWAVE ROTATING
THROUGH LOWER MISSISSIPPI VALLEY WILL BRING ISOLATED/SCATTERED
SHOWER THUNDERSTORM ACTIVITY TO AREA THROUGH EARLY EVENING. KEPT
VCTS PREVAILING IN TAFS WITH A TWO HOUR TEMPO PERIOD BETWEEN
22-24Z. AFTER FRONTAL PASSAGE TONIGHT MVFR CEILINGS/VISIBILITIES
ANTICIPATED AFTER 09Z WITH IMPROVEMENT IN VISIBILITIES AFTER
12Z.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  63  80  61  81 /  50  20  10  10
MKL  65  78  58  80 /  50  20  20  10
JBR  60  78  58  81 /  40  20  10  10
TUP  69  82  60  81 /  50  30  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 27, 3:05 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
305 AM CDT WED MAY 27 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
305 AM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WEST OF A LINE FROM PARIS TENNESSEE TO COFFEEVILLE
MISSISSIPPI. SOME SEVERE THUNDERSTORMS MAY FORM AHEAD OF A COLD
FRONT WHICH WILL MOVING INTO THE REGION THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:50 PM CDTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton40 min
May 26, 7:42 PM CDTFlash Flood WarningMEGCraighead3 hr
May 26, 8:08 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett52 min
May 26, 10:08 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett28 min
May 27, 5:14 PM CDTSevere Thunderstorm WarningMEGClay, Randolph36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.